North Carolina, 2003

Tornado and Damaging Winds in North Carolina, June 7, 2003

June 7, 2003 · NWS AKQ · 6 events in 4 counties and zones

5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$35,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 7, 3:22 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 7, 3:22 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT SAT JUN 7 2003

OVERVIEW: WET DAY ACRS THE MID ATLC AND SE US ASSCTD W/ LLVL JET AND
ABUNDANT MSTR THROUGH ALL LEVELS. SFC DEW PTS ARE MAINLY IN THE 70
TO 75F RANGE AND PWATER VALUES ARE NR 2 INCHES. HWVR...EVEN THO
PRECIP HAS BEEN HVY AT TIMES...HVIEST PRECIP HAS BEEN SCTD AND
FAIRLY SHORT IN DURATION. PONDING OF WATER HAS BEEN COMMON BUT WDSPRD
FLOODING HAS NOT BEEN A PROBLEM AS OF YET. SO FAR MOST AREAS HV RCVD
ABT 3/4 OF AN INCH TO AN INCH AND A HALF.

SHORT TERM: WITH BOTH UPR DYNMCS AND LLVL JET SHIFTING OUT OF THE
AREA LTR TNGT...EXPCT PRECIP TO DCRS IN CVRG DURING THE EVENG W/
JUST SCT SHWRS AFTR MDNGT. OPTED TO DROP THE FLOOD WTCH FOR WRN
CNTYS W/ THIS PCKG...W/ BULK OF HVR SHWRS NOW A BIT FARTHER EAST.
WILL STILL NEED TO MONITOR PRECIP RATES CLOSER FOR EMBEDDED HVR
SHWRS. SENT SPS FOR HVY RAINFALL. FOR SUNDAY AMS WILL RMN VRY MOIST
W/ DEW PTS IN THE 70S MST AREAS...BUT XPCT SOME BREAKS IN THE CLD
CVR. W/ INSTBY MAY SEE SM AFTN TSTMS SO WL LEAVE CHC POPS IN. THEN
DRIER MON AND TUES AS HI PRES BLDS IN W/ W FLOW.

EXTENDED: ...WED THROUGH SAT...NO BIG CHGS TO GOING FCST W/ MDLS
SHWNG NXT SYSTM APPRCHNG FM THE W LATER ON WED AND A WRM FNT LFTNG
THROUGH THE AREA THU INTO FRI. KEPT SAT DRY FOR NOW AHD OF YET
ANOTHER SYSTM FM THE WEST...W/ TIMING UNCERTAINTIES. TEMPS NR
NRML. ZONES ALRDY SENT.

MARINE: SCA FOR BLDING SEAS AND WINDS FOR ALL XCPT CHES BAY N OF NEW
PT COMFORT.

FCSTID = 19

SBY 65 79 62 81 / 80 10 30 10
OXB 64 74 62 79 / 80 10 30 10
ECG 71 82 70 85 / 80 30 30 10
ORF 71 81 68 84 / 80 30 30 10
PHF 71 81 68 85 / 80 30 30 10
AKQ 70 84 68 85 / 80 30 30 10
RIC 69 83 66 85 / 80 30 30 10
FVX 66 84 63 85 / 80 30 30 10

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS VA/NC BORDER TO CURRITUCK BCH LGT AND FOR
CURRITUCK SND.
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO VA/NC BORDER AND CHES BAY
FM NEW PT COMFORT TO CAPE HENRY.

BROWN
Hazardous weather outlook, Jun 7, 4:45 AM EST, 12 hours 51 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
545 AM EDT SAT JUN 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

ADDITIONAL SHOWERS AND EMBEDDED THUNDERSTORMS WILL BRING LOCALLY
HEAVY RAIN TODAY...PARTICULARLY WEST OF I-95. A FLOOD WATCH REMAINS
IN EFFECT FOR THE EASTERN VIRGINIA PIEDMONT REGION...WHERE RAINFALL
AMOUNTS COULD EXCEED A COUPLE OF INCHES IN ISOLATED LOCATIONS TODAY.
FOR MORE DETAILS REGARDING THE FLOOD WATCH...REFER TO THE LATEST
FLOOD WATCH ISSUED BY THE WAKEFIELD NATIONAL WEATHER SERVICE OFFICE
(PRODUCT ID WBCFFAAKQ...WMO HEADER WGUS61).

.DAYS TWO THROUGH SEVEN...

MAINSTEM RIVER FLOODING WILL ALSO BE POSSIBLE ON SUNDAY INTO EARLY
NEXT WEEK...DEPENDING ON HOW MUCH RAIN FALLS ON SATURDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH
FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Special weather statement, Jun 7, 3:30 PM EST, 2 hours 6 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ063-064-070>100-080215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT SAT JUN 7 2003

...RAIN WILL CONTINUE TO BE HEAVY AT TIMES LATE THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE MID ATLANTIC REGION...

RAIN MAY CONTINUE TO BE BRIEFLY HEAVY LATE THIS AFTERNOON ACROSS THE
LOWER MARYLAND EASTERN SHORE...CENTRAL AND EASTERN VIRGINIA AND
NORTHEAST NORTH CAROLINA INTO THE EVENING HOURS. THIS BRIEFLY RAIN
COULD LEAD TO PONDING OF WATER ON SOME ROADWAYS...AND LOCALIZED
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

THE RAIN WILL GRADUALLY TAPER OFF DURING THE LATE EVENING HOURS AND
END BY EARLY SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES.

CULLEN
Special weather statement, Jun 7, 3:35 PM EST, 2 hours 1 minute before
VAZ092-093-096-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT SAT JUN 7 2003

...THUNDERSTORM WITH GUSTY WINDS AND HEAVY RAIN MOVING INTO SOUTHERN
ISLE OF WIGHT COUNTY AND WESTERN SUFFOLK...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF FRANKLIN...MOVING NORTHEAST AT 30
MPH.

THE THUNDERSTORM WILL REACH...
   ELWOOD AROUND 435 PM
   CARRSVILLE AND BURDETTE AROUND 440 PM
   COLLOSSE AND WALTERS AROUND 445 PM
   BOAZ AROUND 450 PM
   WINDSOR AND ZUNI AROUND 500 PM

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF
OVER ONE INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3670 7707 3657 7691 3682 7657 3698 7676
Special weather statement, Jun 7, 3:39 PM EST, 1 hour 57 minutes before
VAZ086-091-094-072115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT SAT JUN 7 2003

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEWPORT NEWS GOLF COURSE...MOVING NORTHEAST
AT 20 MPH.

THE THUNDERSTORM WILL REACH...
   PATRICK HENRY FIELD AND LACKEY AROUND 440 PM
   HARRIS GROVE AND GRAFTON AROUND 445 PM
   HORNSBYVILLE AND SEAFORD AROUND 450 PM
   NEW POINT COMFORT AND BAVON AROUND 515 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

SIEBERS
&&
LAT...LON 3719 7669 3704 7656 3723 7617 3742 7633
Special weather statement, Jun 7, 4:00 PM EST, 1 hour 36 minutes before
VAZ093>096-072130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT SAT JUN 7 2003

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER INDIKA...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL REACH...
   WILLS CORNER AND CHUCKATUCK AROUND 505 PM
   BENNS CHURCH AND DRIVER AROUND 510 PM
   HOBSON AND CARROLLTON AROUND 515 PM
   CRITTENDEN AND HUNTERSVILLE AROUND 520 PM
   CHURCHLAND AND HILTON VILLAGE AROUND 525 PM
   RALEIGH TERRACE AND NORFOLK NAS AROUND 530 PM

WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES UP TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

FOSTER
&&
LAT...LON 3688 7680 3672 7669 3691 7620 3711 7634
Special weather statement, Jun 7, 5:03 PM EST, 33 minutes before
NCZ012-013-030-072230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
603 PM EDT SAT JUN 7 2003

...GUSTY THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH NORTHAMPTON AND
BERTIE COUNTIES...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KELFORD...MOVING NORTHEAST
AT 40 MPH.

THE THUNDERSTORM WILL REACH...
   KELFORD AROUND 610 PM
   ROXOBEL AND RICH SQUARE AROUND 615 PM
   EAGLETOWN AROUND 625 PM
   AULANDER AND WOODLAND AROUND 630 PM

WIND GUSTS TO 40 MPH AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS
STORM. RAINFALL RATES OF OVER ONE INCH PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

CULLEN
&&
LAT...LON 3615 7748 3602 7732 3627 7698 3643 7718

The radar

The Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bertie

When
June 7, 5:36 PM EST
Where
Bertie County, Aulander
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.233, -77.117

Three trees down.

Thunderstorm Wind, Hertford

When
June 7, 5:40 PM EST
Where
Hertford County, St John
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.300, -77.083

Few trees down.

Thunderstorm Wind, Gates

When
June 7, 6:04 PM EST
Where
Gates County, Eure
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -76.850

Trees down.

Thunderstorm Wind, Hertford

When
June 7, 6:15 PM EST
Where
Hertford County, 1 mi W of Ahoskie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -77.000

Several trees and large 8 inch tree limbs down on Route 561 between Saint John and Ahoskie.

Thunderstorm Wind, Gates

When
June 7, 6:15 PM EST
Where
Gates County, Gates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -76.767

Trees down.

Tornado, Currituck

When
June 7, 7:55 PM EST
Where
Currituck County, 1 mi S of Moyock
Rating
F0
Path length
3 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
36.517, -76.183

Numerous trees down. Some siding stripped off houses. Any structural damage was from falling trees and debris. Two injuries occurred when a large tree fell on a house and collapsed the roof of the one story building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365746, 5365747, 5365748, 5365749, 5365750, 5365803.